Acetaminophen Overdose. A recent local news report is emphasizing the dangers of possible acetaminophen overdose, an often overlooked risk posed by a common over-the-counter drug used by millions of people every day. Acetaminophen, commonly taken under its brand name Tylenol, is a non-steroidal anti-inflammatory drug (NSAID), taken by people to treat minor to moderate pain and to reduce fever.
Thought most likely purchased through a Tylenol product, acetaminophen is sold in myriad generic forms and is also an active ingredient in numerous other over-the-counter medications, such as cough-and-cold syrups and pills. The drug is available in prescription form but is taken by millions at over-the-counter strength doses, often several times daily.
According to a report from Salem (Mass.) News, a local pharmacy director at Salem Community Hospital explained to the source about the unforeseen dangers of acetaminophen, especially from overdoses of the drug. Dr. Keith Meredith explained that a majority of the public believes acetaminophen is safe and without risk.
Acetaminophen poses serious risks to people of all ages
In reality, acetaminophen poses serious risks to people of all ages, mostly through the risk of overdose. More specifically, people suffering from prior liver injuries, illness, or disease may be at an even greater risk of suffering a side effect of acetaminophen. The drug is metabolized by the liver and liver dysfunction impairs the body’s ability to absorb the drug, increasing the possibility of an overdose.
The Food and Drug Administration determined that the risk of acetaminophen overdose is great enough to reduce the maximum recommended dosage of the drug in a day, lowering it from 4,000 to 3,000 milligrams.
The pharmacy director interviewed for the report noted that people often accidentally overdose, not realizing they’re taking another drug simultaneously that also contains acetaminophen.
For instance, a consumer may be taking a cough syrup to allay those symptoms but also taking Tylenol to reduce their fever. If that cough serum contains acetaminophen, the person taking it faces a risk of overdose.
There are numerous telltale signs someone is suffering from an acetaminophen overdose
There are numerous telltale signs someone is suffering from an acetaminophen overdose. The report notes abdominal pain, a loss of appetite, diarrhea, irritability, nausea, sweating, upset stomach, and vomiting as some of the less severe side effects, but those that could be early signs of trouble.
More severe side effects that could appear without warning include coma, convulsions, and jaundice. Acetaminophen overdose can lead to liver injury and liver failure, and possibly death.
If someone is suspected of ingesting too much acetaminophen, they should seek immediate medical care. An antidote to an overdose can prevent liver failure if it is delivered quickly, within eight hours, after the drug is taken in excess.